The Food and Drug Administration (FDA) has issued a warning about the cholesterol drug Zocor (simvastatin), saying that its highest available dose can cause muscle and severe kidney damage.
Though Zocor, like all statin drugs, has been known to cause muscle injuries, new studies indicate that patients taking higher doses of the potentially dangerous medication are more likely than others to suffer side effects. The muscle injuries, called myopathies, cause muscle pain and weakness but can also lead to complications. The most severe form of myopathy is called rhabdomyolysis, which is the breakdown of muscle fibers and can lead to potentially life-threatening kidney failure.
The FDA's warning is based on preliminary results from a study that followed 12,000 patients taking simvastatin. Half of the patients took 20 mg of simvastatin and half took 80 mg, which is the highest approved dosage. According to the study, patients taking the 80 mg dose developed myopathy at a significantly higher rate than those taking a dose of 20 mg. Furthermore, 11 patients taking the higher dose developed rhabdomyolysis, compared to zero of the patients taking the lower dose.